How Long Does It Take for Withdrawal from Vicodin to Stop?

Anyone who has ever been through opiate withdrawal is surely aware of just how dangerous the process can be. As bad as opiate addiction has the potential to be, the withdrawal symptoms can be just as bad over the short-term.

Vicodin is arguably one of the more popular prescription painkillers in a doctor’s arsenal. The drug is both potent and affordable. The problem is it is also highly addictive. Like most other opiate-based substances, it doesn’t take very long for the user to develop a full-blown addiction. It could happen within weeks should the user allow themselves to become too dependent on the substance.

By the time addiction does set in, the user faces the prospects of some rather dangerous withdrawal symptoms shortly after making the decision to stop using. The following is a list of the most significant Vicodin withdrawal symptoms one might experience, keeping in mind the depth of the symptoms will depend on the depth of the individual’s addiction. The list includes:

  • Nausea, vomiting, and diarrhea
  • Psychological issues like suicide ideology, depression and anxiety
  • Severe muscle problems in the arms, legs and stomach region
  • Bad nightmares and hallucinations
  • Body tremors and convulsions
  • Difficulty with normal breathing
  • Blood pressure and heart rate issues

Any one of these symptoms could be dangerous on its own. The full set could literally put the addiction sufferer’s life at risk.

To get a better sense of what to expect during the withdrawal process, the following information looks at what would be the expected timeline for Vicodin withdrawal should the individual decide to detox on their own.

The Vicodin Withdrawal Timeline

Though the time it takes to get through the Vicodin withdrawal process is relatively short, it’s not a very pleasant process for someone to go through. Without help from a medically-monitored detox program, there could be times when the individual thinks hard about using again in order to avoid the pain and distress they are experiencing. The goal is to make it all the way through withdrawal at which time, the individual should start feeling better. This is the time when some therapy designed to figure out the reasons for the addiction would be most effective.

After reading the following information, it should be clear why doctors and addiction treatment professionals strongly recommend no one go through Vicodin withdrawal alone. It’s far safer to go through the process under the care of medical professionals who have the ability to prescribe certain medications to help keep the addiction sufferer safe and comfortable.

Based on the conventional Vicodin withdrawal model, there are three stages of withdrawal. The process could take more or less time, depending on the extent of the individual’s Vicodin addiction. Let’s look at the three stages.

Stage One

Within 6-8 hours of the last dose, the individual’s body should start feeling the effects of cessation. The initial stage will typically last from 24-48 hours. During this time, the individual might experience nausea, sweating and muscle pain in the joints and around the stomach regions. The symptoms will appear moderate until the individual gets closer to stage two.

Stage Two

This is the point where pain and discomfort becomes a real problem, lasting anywhere from 3-5 days. During this time, illness will set in. The individual might experience vomiting and diarrhea. The pain is increasing and the body starts to experience tremors and convulsions. Towards the latter part of this stage, nightmares and hallucinations could interfere with the sleeping process. The individual is at high risk during stage two.

Stage Three

As the psychical signs of withdrawal start to dissipate, the individual could face psychological issues. During this time, depression and anxiety could take over the individual’s mindset. In the worst cases, thoughts of suicide could enter the picture. This stage typically lasts for a couple of days. After the first week, things will settle down, but the individual should expect the reappearance of some symptoms over the next week or two. By then, the individual should be out of the woods and ready for treatment.

Before you make the choice to detox on your own, we implore you to consider the dangers of doing so. With the help of medical professionals, you can avoid a lot of the pain and discomfort you will experience otherwise. When you are ready for treatment, you should enlist our services by calling us at 877-027-9048.